Menu

FOXSexpert: 4 Common Drugs That Sabotage Your Sex Life

Forget the rock ’n’ roll. It's more like sex, drugs, and "oh no" these days. No matter what your health concern, that prescription pill you're popping can end up sabotaging your sex life.

While there are a number of offenders, many people are surprised to learn that commonly used medication can result in sexual side-effects. After all, nobody told you there was a sexual price to pay for better health and well-being.

So are these pills in your medicine cabinet? If so, let’s look at ways you can counter their influence.

1. Cholesterol-Lowering Medications

To love someone with all your heart can't be taken literally when you're on this type of medication. Cholesterol-lowering meds have impotence and decreased sexual desire as primary sexual side-effects. They can make it harder to make love.

As published in Family Practice, a 2002 systematic review of the literature on erectile dysfunction (ED) and lipid-lowering drugs found that the evidence supports the link between both statins, like Lipitor and Zocor, and fibrates, like TRICOR, and ED.

While some people cannot forego cholesterol-lowering medications, all individuals taking them should seek natural ways to lower cholesterol. These include switching to a low-fat, high-fiber diet and increasing the amount of weekly exercise.

Case in point: To avoid increasing his dosage, my father started walking eight miles a day. Two weeks later, he had lost 10 pounds. Two months later, he was told that he’d brought down his cholesterol. I have yet to ask him how it affected his love life ...

2. Antidepressants

It seems like a no-win situation when it comes to antidepressants. On or off them, those dealing with depression can’t get in the mood. Antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs) like Zoloft, Prozac, and Paxil, impact brain circuits involved in lust, decreasing sexual desire and arousal and impairing one’s ability to achieve orgasm or delay climax. These drugs can also lead to ejaculatory disturbances and impotence in males.

As if that isn’t enough, it is suspected that these drugs short-circuit your primitive brain systems as well, affecting one’s desire to mate and fall in love. This is because antidepressants may have a negative effect on dopamine, a brain chemical involved in lust and attraction.

In reclaiming your sexual self, know that of the antidepressants, Wellbutrin is known for having the fewest adverse sexual side-effects. This is in part because the drug acts a lot like amphetamine. You can also ask your doctor about using a safe, over-the-counter alternative.

3. High Blood Pressure Medication

If only you could ban it from the bedroom. While they do a world of good, these meds can also afflict their users with impotence, ejaculatory disturbances and decreased sex drive.

Work with your doctor on preventing and managing hypertension with some lifestyle changes. Eat a healthy diet, primarily one low in dairy, saturated fat, and sodium. Seek to lose weight if you’re overweight. Exercise regularly. Don’t smoke, and limit your alcohol intake.

4. Birth Control Pills

Contraceptives have long been known for liberating women in the bedroom. Free from the worries of pregnancy, gals are able to let go, unleashing a sexuality never known. Only research says, not so fast ...

In inhibiting the production of hormones, like testosterone, the birth control pill has been found to sap a woman's libido and sexual pleasure. A 2006 study in the Journal of Sexual Medicine found that women who take the pill have a significantly lower libido than those who don't.

This is in part because the pill increases the production of SHBG (sex-hormone binding globulin), a protein that binds sexual hormones. Some women also experience vaginal dryness with decreased lubrication during sex.

Yet before going off the pill, seriously consider a review of over 25 years' worth of studies published in the Journal of Sex & Marital Therapy. It suggests that there may not be a connection between oral contraceptives and loss of desire. Researchers at Ohio State University’s Medical Center found that the pill’s side effects, like being bloated, nauseous and breast tenderness, may affect a woman's mood more than the pill itself.

So if you’re suspicious about your pill, your first order of business is to rule out any other factors that could be impacting your sex drive, including stress. If you feel that there is a link between the pill and your libido, you may want to try switching to a non-hormonal contraceptive, like the diaphragm or condoms. See if you notice a difference in your sex drive after using the non-hormonal method for several months.

With any of these and other drugs, if you suspect that they are affecting your sexual response and performance, talk to your physician. (Do not stop taking your meds until you've done so. Do not ask to be put on another medicine, including erectile dysfunction medication to treat a sexual dysfunction, since multiple meds can increase the likelihood of side effects).

Together, you and your doctor can determine if it's best for you to switch to another brand of medicine or a drug that may have fewer side effects. Your doctor may also recommend that you try another class of medicine altogether, or that you lower your dosage. Be sure to involve your lover in solutions to the issues that arise as well.

Dr. Yvonne Kristin Fulbright is a sex educator, relationship expert, columnist and founder of Sexuality Source Inc. She is the author of several books including, "Touch Me There! A Hands-On Guide to Your Orgasmic Hot Spots."

Click here to read more FOXSexpert columns.